Alabama, 2019

Hail in Alabama, April 6, 2019

April 6, 2019 · NWS MOB · 1 event in 1 county or zone

Thunderstorms moved across southwest Alabama and northwest Florida producing large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms moved across southwest Alabama and northwest Florida producing large hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 6, 12:40 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 6, 12:40 PM CST, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
140 PM CDT Sat Apr 6 2019

.DISCUSSION...See updated information for marine areas and aviation
discussion below.

&&

.MARINE...Visible satellite imagery, marine surface reporting
observations, and public reports, indicate decreased visibilities
due to advection sea fog moving across the north central gulf
waters and up the Mobile Bay area. Visibilities being reported are
below one mile, so went ahead and issued a Dense Fog Advisory for
the gulf waters out 20 nm, the Mississippi Sound and Mobile Bay
into early evening. We explore the models and potential of dense
fog over the marine area this afternoon, and likely expand the
advisory in time and space. /22

&&

AVIATION...
06/18Z issuance...Advection sea fog moving across the north
central gulf waters and up the Mobile and Pensacola Bay areas,
and allowed ceilings and Visibilities to lower into the LIFR to
IFR categories for BFM and PNS. MOB will remain at MVFR levels
through mid evening, followed by deteriorating conditions as the
sea fog move further inland. The LIFR and IFR ceilings and
visibilities will remain across the region through mid Sunday
morning. Surface winds mainly south to southeast at 8 to 12 knots.
/22

&&

.PREV DISCUSSION... /issued 750 AM CDT Sat Apr 6 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...We have cancelled the Dense Fog Advisory and updated
all products. Otherwise no changes to forecast package. 12/DS

PREV DISCUSSION... /issued 651 AM CDT Sat Apr 6 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
06/12Z issuance...Areas of fog, possibly dense in some isolated
locations with IFR visibilities, will continue through around 15z
this morning. More fog, possibly dense, could redevelop late
tonight. Otherwise, IFR to MVFR ceilings will continue for most of
the period. Scattered to numerous showers and thunderstorms
expected across the region, especially this afternoon and evening
and primarily over inland areas. Surface winds mainly south to
southeast at 8 to 12 knots. 12/DS

PREV DISCUSSION... /issued 453 AM CDT Sat Apr 6 2019/

NEAR TERM /Now Through Saturday night/...A warm front located just
to the north of the forecast area early this morning will drift a
little further to the north today and tonight. As a result, all
of our forecast area will be in the more moist and unstable
airmass to the south of the front. Aloft, the near zonal flow will
become more southwesterly during the course of the near term
period as a mid/upper level trof develops over western Texas. A
series of weak upper level disturbances will move east-northeast
across our area in this upper flow, resulting in periods of
increased lift and dynamics. These disturbances, combined with
daytime heating today will result in scattered to numerous showers
and thunderstorms across the area, developing by late morning and
continuing into through the afternoon. The showers and storms
will be most likely over our interior northern counties, which
will be closer to the low level focus of the warm front. Tonight
with the loss of heating, rain chances should decrease. As has
been the case for the past several days, a few thunderstorms could
become strong to severe and a MARGINAL Risk of severe weather is
highlighted for the northern half of our forecast area, with
damaging wind gusts being the primary threat should it
materialize. With the ground wet due to precipitation, could see
some patchy fog tonight, potentially dense in some locations. Have
not included but will continue to monitor fog potential in grids
for the overnight due to expected thick cloud cover. Highs today
are expected to be in the mid to upper 70s for most locations,
with a few lower 80s possible over the interior. Lows tonight
mostly in the low to mid 60s. 12/DS

SHORT TERM /Sunday Through Monday night/...Axis of mid to upper
level storm system is progged to be aligned over west TX Sunday
AM while a downstream ridge migrates eastward over the Mid-
Atlantic. Upstream, the trof progressing eastward over TX begins
to take on more of a positive tilt while also showing signs of
slowing during the day Sunday. Mid level height falls evolving
over eastern TX Sunday expands east to LA and up across the Mid-
south Sunday night causing a wave of surface low pressure to form
anywhere from northern LA to the upper TX coast. East of the low,
a warm front is expected to advance northward over the central
Gulf coast. A well defined, moist 1000-850mb theta-e ridge axis
sets up in the warm sector where the environment will be
supportive of convection. With the slower advance in the evolving
precipitation shield, adjustments have been made to PoPs
accordingly. Despite favorable instability during the day Sunday,
the better dynamics/support for storms resides upstream. Thus,
will call for a slight chance to chance showers/storms. A gradual
increase in PoPs by Sunday night with the higher values generally
along and west of a Camden to Fort Morgan AL line. Given the
slower eastward advance of best dynamics has also resulted in a
gradual westward shift to the severe weather risk for Day 2 with
a slight risk having moved out of southwest AL, but still in
place over interior southeast MS mainly Sunday night. The marginal
risk over extreme southwest AL has been shaved back a little as
well.

Going into Monday, a split-flow pattern in the upper level height
field is noted. A slow eastward moving southern stream trof
moving over the Lower MS River Valley is detached from the
westerlies over the northern tier of states. Models diverge Monday
on strength and track of the mid level trof with the 06.00Z GFS
stronger, more north over the Mid-South and slightly faster than
the weaker ECMWF which shows its trof axis still back over LA and
off the east TX coast. There continues to be uncertainty on
coverage of stronger convection and perhaps severe storms over the
deep south Monday due to presence of clouds and ongoing showers
and embedded storms moving eastward in the warm sector. Mid-level
lapse rates will remain modest at 6.8 to 7 C/KM, but pockets of
any breaks in the overcast could yield to higher heating and a
boost in instability. In the other camp, the low to mid-level
wind fields are not overly impressive. Considering these and
differences in the guidance, a marginal risk of severe storms is
favored Monday.

Given the slow eastward motion of southern states storm system,
forecasters will be monitoring for the potential of locally heavy
rain Monday as well. /10

LONG TERM /Tuesday Through Friday/...Front makes passage Tuesday
AM, but axis of upper trof pivoting across the local area may
still be enough to squeeze out a small chance of showers and
perhaps a few storms over portions of the interior. Following, a
drier deep layer airmass overspreads the area into the middle of
the week. Next in a series of fronts brings potential for a small
PoP Thursday night, then rain-free again Friday. Warm days and
mild nights to continue thru much of the medium range. /10

MARINE...A light to moderate south to southeasterly flow will
persist through Monday, then begin to increase and become more
southwest and west Monday night through Tuesday as a front
approaches the marine area from the west. The front will likely
move east across the marine area late Tuesday, with winds briefly
becoming light to moderate northwesterly in the wake of the front.
A quick light to moderate return flow redevelops by Wednesday.
Winds and seas well offshore will likely be near SCEC levels
through much of the middle and later part of the forecast period.
Fog may develop at times near bays, sounds, and near shore waters
tonight and again Sunday night and we will continue to monitor for
this potential and make forecast adjustments as necessary. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Dense Fog Advisory until 7 PM CDT this evening for GMZ630>632-
     650.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 6, 4:54 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
554 AM CDT Sat Apr 6 2019

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-071100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
554 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe storms over the northern half of
the area this afternoon and early evening. Damaging wind gusts will
be the primary threats from any strong to severe storms that develop.

There is a moderate risk for rip currents along the Gulf beaches of Alabama
and northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk of severe thunderstorms on Sunday, mainly late, for interior
southeast Mississippi and a Marginal Risk of severe thunderstorms is expected for
parts of southwest Alabama. Damaging wind gusts and perhaps a brief tornado possible.
There is also a Marginal Risk of severe thunderstorms across the entire area on Monday.

A moderate risk for rip currents continues along the Gulf beaches of Alabama
and northwest Florida through Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected through tonight.

ALZ265-266-FLZ202-204-206-071100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
554 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of southwest
Alabama and northwest Florida.

.DAY ONE...Today and Tonight

There is a moderate risk for rip currents along the Gulf beaches of Alabama
and northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk of severe thunderstorms late on Sunday, mainly for areas
west of Mobile Bay (Mobile county). Damaging wind gusts and perhaps a brief
tornado possible. There is also a Marginal Risk of severe thunderstorms across
the entire area on Monday.

A moderate risk for rip currents continues along the Gulf beaches of Alabama
and northwest Florida through Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected through tonight.

GMZ630>636-650-655-670-675-071100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
554 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Some patchy dense fog near shore and over bays and inland waterways early
this morning and again tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and seas may create hazardous conditions for small craft, especially
over the Gulf waters, from late Sunday through late Tuesday.

The radar

The Mobile radar (KMOB), 119 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
April 6, 3:05 PM CST to 3:07 PM CST
Where
Monroe County, Excel
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.430, -87.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818635.